Thunderstorm Wind, Colfax
- When
- July 29, 4:18 PM MST to 4:20 PM MST
- Where
- Colfax County, Raton Crews Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.730, -104.500
Raton airport reported a peak wind gust up to 58 mph.
The center of upper level high pressure moved west into Arizona and allowed drier air to filter into central and western parts of the state on July 29, 2020. Just enough moisture was in place with stronger northwest flow aloft to allow a couple storms to develop along the east slopes of the Sangre de Cristo Mountains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
The center of upper level high pressure moved west into Arizona and allowed drier air to filter into central and western parts of the state on July 29, 2020. Just enough moisture was in place with stronger northwest flow aloft to allow a couple storms to develop along the east slopes of the Sangre de Cristo Mountains. One storm moved off the high terrain and produced a brief wind gust up to 58 mph at Raton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 29, 2:15 PM MST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 315 PM MDT Wed Jul 29 2020 .SYNOPSIS... Dry weather will continue most places tonight through Thursday before a cold front moves in from the east and brings a replenishment of moisture. Afternoon and evening showers and thunderstorms will return to central and eastern portions of the state. Showers and storms will continue to favor central and eastern areas through the weekend and into early next week. High temperatures will be near to slightly above average for early August. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)... With the upper-level high centered over north central AZ, northwest flow aloft continues to bring drier air into the state. Dewpoints are mixing out into the 30's and 40's across much of area west of the central mountain chain, but some low-level moisture continues to hang on across the east. The PWAT on this morning's 12Z sounding was at 0.72" and is expected to continue to decrease this evening. Still, with daytime heating, isolated thunderstorms have started to develop over the northern mountains, and convection will continue to be possible over this area through the evening. A few storms may be able to move into the northeast highlands/plains where 1000-1500 J/kg of CAPE, steep lapse rates, and about 25-30 knots of shear may allow for a brief strong storm in Union County. A weak backdoor cold front will begin to move into northeastern NM shortly before 12Z. While it won't provide much in the way of low- level moisture, it will help prevent additional drying. Combined with upslope flow, isolated storms will again be possible across the Sangres and northeast highlands/plains. Otherwise, most areas will remain high and dry again Thursday with temperatures continuing to warm. The exception will be across the northeast behind the front. The front is reinforced Thursday night and is pushed westward into the gaps of the central mountain chain where gusty east canyon winds will be likely after midnight. This will also help increase low- level moisture across central and eastern NM which helps sets the stage for increasing precipitation chances Friday and into the weekend. LONG TERM...(FRIDAY THROUGH WEDNESDAY)... Upper-level high over AZ will keep northerly steering flow over the forecast area Friday through early next week. Gulf moisture which will move in behind a backdoor front on east winds will result in scattered to numerous afternoon and evening convection in central and eastern areas with isolated storms west. Many of the areas missed out by last weeks' classic monsoon moisture surge should see better chances for storms with the northerly steering flow. Storms coming off of the Jemez tend to move south and southeastward into southwest Santa Fe, Rio Rancho, and Corrales as well as into much of the remainder of the ABQ metro. GFS and ECWMF agree that the convection will shift slightly westward on Saturday, possibly as far west as the divide with the stronger storms favoring the central mountain chain including the Jemez and Tusas mountain ranges. GFS continues to consistently show most activity shifting back slightly eastward for Sunday with most activity favoring the mountains (including Jemez and Tusas) eastward. GFS and ECWMF agree that the upper high starts to slide eastward early next week with most activity eeking eastward from the east slopes of the central mountain chain east to the TX line. Northeast NM is favored for Tuesday and Wednesday next week as the high moves overhead on its journey to the Southern Plains by late next week. Extended ensemble weather prediction models agree that the Four Corners' high will shift just east of NM toward the end of next week with the potential for another 'classic' southerly moisture plume to return. 15/33 && .FIRE WEATHER... The hotter and drier weather is forecast to continue through Thursday across western and central NM. With northwest flow aloft, breezy to windy afternoon winds will be likely across northwestern NM. A weak backdoor cold front will move into northeastern NM early Thursday morning which will allow for isolated thunderstorms along and east of the Sangres Thursday. This front is reinforced Thursday night which further increases low-level moisture across central and eastern NM. This sets the stage for increasing precipitation chances for the Rio Grande Valley and eastward through the weekend. As the upper-level high moves back eastward over the state by mid-next week, precipitation chances trend down while temperatures trend up. 15 && .AVIATION... 18Z TAF CYCLE With dry northwest flow across much of the state, storm coverage will be limited today. A few storms will remain possible primarily over the northern and south central mountains and perhaps across the northeast highlands or plains. A weak cold front will begin to move into northeast NM around 12Z and will continue to move into the eastern plains through tomorrow morning. A northerly wind shift is expected behind the front, but otherwise, VFR conditions will prevail. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 60 97 63 94 / 0 0 0 0 Dulce........................... 50 91 50 84 / 0 0 0 20 Cuba............................ 57 90 57 84 / 0 0 0 10 Gallup.......................... 55 95 55 94 / 0 0 0 0 El Morro........................ 54 90 53 90 / 0 0 0 0 Grants.......................... 55 92 55 93 / 0 0 0 0 Quemado......................... 56 91 56 89 / 0 0 0 0 Magdalena....................... 62 92 61 87 / 5 0 0 10 Datil........................... 57 89 56 86 / 5 0 0 5 Reserve......................... 56 96 56 93 / 5 0 0 5 Glenwood........................ 67 101 67 97 / 10 5 0 10 Chama........................... 50 84 48 79 / 5 5 5 30 Los Alamos...................... 63 88 61 81 / 0 0 0 50 Pecos........................... 60 88 58 77 / 5 10 10 50 Cerro/Questa.................... 54 83 53 77 / 10 10 10 40 Red River....................... 48 76 47 69 / 10 10 10 60 Angel Fire...................... 46 79 46 71 / 10 10 20 60 Taos............................ 52 87 53 80 / 5 5 10 30 Mora............................ 55 85 53 74 / 10 10 20 60 Espanola........................ 61 94 62 85 / 0 0 5 30 Santa Fe........................ 61 89 62 81 / 0 0 5 40 Santa Fe Airport................ 58 93 60 84 / 0 0 5 30 Albuquerque Foothills........... 67 95 66 87 / 0 0 0 10 Albuquerque Heights............. 68 97 67 89 / 0 0 0 5 Albuquerque Valley.............. 64 99 65 91 / 0 0 0 5 Albuquerque West Mesa........... 66 97 66 90 / 0 0 0 5 Belen........................... 63 99 64 92 / 0 0 0 0 Bernalillo...................... 63 99 64 90 / 0 0 0 10 Bosque Farms.................... 63 98 64 91 / 0 0 0 5 Corrales........................ 64 99 65 90 / 0 0 0 10 Los Lunas....................... 63 98 64 91 / 0 0 0 5 Placitas........................ 65 94 65 87 / 0 0 0 20 Rio Rancho...................... 65 99 65 90 / 0 0 0 10 Socorro......................... 68 100 67 93 / 0 0 0 5 Sandia Park/Cedar Crest......... 63 90 61 82 / 0 0 0 30 Tijeras......................... 64 93 62 85 / 0 0 0 30 Edgewood........................ 59 92 59 84 / 0 0 0 30 Moriarty/Estancia............... 55 94 56 85 / 0 0 5 30 Clines Corners.................. 58 90 57 79 / 5 5 5 40 Mountainair..................... 61 92 59 83 / 0 0 0 20 Gran Quivira.................... 60 92 59 84 / 0 0 0 30 Carrizozo....................... 66 96 65 86 / 0 0 0 30 Ruidoso......................... 60 90 57 78 / 5 10 5 50 Capulin......................... 56 82 53 76 / 20 20 20 60 Raton........................... 55 87 54 81 / 10 20 20 50 Springer........................ 56 89 56 82 / 20 20 20 50 Las Vegas....................... 54 87 54 77 / 10 20 20 60 Clayton......................... 62 87 59 80 / 20 20 20 20 Roy............................. 60 87 58 78 / 20 20 30 40 Conchas......................... 66 94 65 85 / 10 10 20 40 Santa Rosa...................... 65 94 64 85 / 10 5 20 30 Tucumcari....................... 68 96 66 86 / 10 10 30 20 Clovis.......................... 67 95 64 85 / 10 5 40 20 Portales........................ 69 97 66 86 / 10 5 40 20 Fort Sumner..................... 68 97 66 87 / 10 5 30 20 Roswell......................... 72 104 72 92 / 5 0 10 20 Picacho......................... 67 97 65 85 / 5 5 10 40 Elk............................. 64 94 61 80 / 10 10 5 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 235 AM MDT Wed Jul 29 2020 NMZ201>241-301100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 235 AM MDT Wed Jul 29 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A return of storms developing along the central mountain chain moving south arrives Friday and through the weekend. There is a marginal risk for a few storms to become severe over eastern NM Friday afternoon, producing large hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 24
Special Weather Statement
National Weather Service Albuquerque NM
330 PM MDT Wed Jul 29 2020
NMZ213-216-292200-
Upper Rio Grande Valley-Northern Sangre de Cristo Mountains-
330 PM MDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TAOS COUNTY UNTIL 400 PM
MDT...
At 329 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Questa to 7 miles west of
Arroyo Hondo. Movement was southeast at 20 mph.
Winds in excess of 40 mph and pea-sized hail will be possible with
these storms.
Locations impacted include...
Taos, Taos Ski Valley, Taos Pueblo, Ranchos De Taos, Arroyo Hondo,
Talpa, Arroyo Seco, Valdez, Los Cordovas and San Cristobal.
This includes Highway 64 between Mile Markers 232 and 258.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3658 10537 3637 10553 3638 10554 3635 10556
3634 10556 3628 10561 3631 10564 3630 10568
3653 10588 3670 10572
TIME...MOT...LOC 2129Z 320DEG 19KT 3664 10572 3655 10579
DPorterSpecial Weather Statement
National Weather Service Albuquerque NM
404 PM MDT Wed Jul 29 2020
NMZ213-214-216-217-292230-
Upper Rio Grande Valley-Southern Sangre de Cristo Mountains-Espanola
Valley-Northern Sangre de Cristo Mountains-
404 PM MDT Wed Jul 29 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAOS AND SOUTHEASTERN
RIO ARRIBA COUNTIES UNTIL 430 PM MDT...
At 403 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arroyo Seco to near Pilar. Movement was
southeast at 20 mph.
Winds in excess of 45 mph will be possible with these storms.
Locations impacted include...
Taos, Angel Fire, Taos Pueblo, Penasco, Shady Brook, Ranchos De Taos,
Pilar, Talpa, Arroyo Seco and Rio Lucio.
This includes Highway 64 between Mile Markers 245 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3644 10534 3642 10534 3641 10532 3639 10531
3637 10532 3601 10571 3631 10588 3655 10559
TIME...MOT...LOC 2203Z 334DEG 18KT 3648 10556 3630 10578
DPorterThe Pueblo radar (KPUX), 194 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
1 thunderstorm wind. Local standard time, as filed.
Raton airport reported a peak wind gust up to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898081.